A forum to focus on treatment related issues and side effects from treatment

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Christine49
Posts: 34
Joined: Wed Dec 27, 2017 3:35 am

Creon side effects or PC symptom?

Postby Christine49 » Mon Jan 22, 2018 12:42 pm

Mum's appetite has increased this week as they've given her steroids in the mornings but she's vomited twice, once on Friday and once today, both at lunch time and came on all of a sudden and afterwards she felt fine.

Both times they had a real look of mushroom soup (sorry!) and we're just wondering why.

We've called the palliative care team and waiting for a call back later today. Mum felt perhaps it was from Creon as that is a sort of mushroom colour itself but is this to be expected as part of PC?

Thanks all X

PCUK Nurse Rachel C
Posts: 61
Joined: Wed Jan 14, 2015 4:25 pm

Re: Creon side effects or PC symptom?

Postby PCUK Nurse Rachel C » Mon Jan 22, 2018 3:26 pm

Dear Christine 49,
I am sorry that Mum has vomited over the past couple of days and I know that you are touching base with the palliative care team today, so that is good.

Often what we can see with people with a pancreatic cancer is that they can develop a sensation of feeling full quickly (or early satiety). It might be that since Mum has been on the steroids that she is eating more than she is used too and hence her body is not used to digesting as much, and is slightly sluggish resulting in Mum feeling sick and vomiting? Often we suggest that people need to eat little and often and may need some medication to help with this slight delay in gastric emptying. I wondered if Mum is taking any ‘anti-sickness’ medications at all? These are usually more effective if taken 30 mins before meals.

Also, what we see is that some people with a pancreatic cancer (depending on where their tumour is) can also develop symptoms that include feeling full quickly (or early satiety), tummy bloating or fullness, indigestion, loss of appetite, nausea, vomiting, epigastric pain, and weight loss. These symptoms are sometimes caused by the cancer either pressing on or around the duodena/stomach area and hence causing a blockage and can be referred to as ‘gastric outlet obstruction’ (GOO). Usually, in this situation, vomiting can happen quite quickly after eating, which seems to sit with Mums symptoms. If it does appear that Mum has some degree of obstruction, this can be treated with a duodenal stent that is inserted endoscopically, so does not require surgery, but only a short stay in hospital.

The palliative care team will be a great support in managing Mums symptoms and there may be several approaches to consider in Mums situation. I do hope that Mum starts to feel better in herself over the coming days and do not hesitate to touch base with us directly on: nurse@pancreaticcancer.org.uk

With kindest regards,

Rachel. C
Pancreatic Cancer Specialist Nurse
Support Team
Pancreatic Cancer UK
email: nurse@pancreaticcancer.org.uk
support line: 0808 801 0707 (Monday-Friday: 10am-4pm)

Christine49
Posts: 34
Joined: Wed Dec 27, 2017 3:35 am

Re: Creon side effects or PC symptom?

Postby Christine49 » Mon Jan 22, 2018 10:44 pm

Hi Rachel,
Thank you for the reply - the palliative nurse that called me back said pretty much the same. I was worried by the colour of it but she said I should be looking out for dark vomit as that indicates blood but it thankfully wasn’t like that.

On Sunday Mum ate a LOT even by her old normal standards. I think the joy of the steroids working and her actually fancying some foods gave her a false sense of security with her digestion and she felt almost normal for the day. So I’d guess a lot of the food was sitting undigested as she felt sickly when she woke up today.

She has since eaten half a small sandwich, half a tin of chicken soup and a biscuit with her evening meds and didn’t feel sick after that so hopefully she’ll have a better day tomorrow.

Yes, she is on anti-sickness meds which we were looking at phasing out as it didn’t appear she needed them but obviously we will stick with it now. She tends to take them 3 times a day with her other meds but I’ll get her to focus them more in preparation for eating where possible.

Constipation is a big factor at the moment too so we’re hoping Lactulose does the trick soon!

How would we know if she required a stent? Would the sickness be more frequent? So far it’s only been two occasions in four days. Across the weekend she ate well with no nausea.

Thank you

PCUK Nurse Jeni
Posts: 1002
Joined: Mon Jun 14, 2010 12:30 pm

Re: Creon side effects or PC symptom?

Postby PCUK Nurse Jeni » Tue Jan 23, 2018 4:15 pm

Hi Christine,

The common signs of gastric outlet obstruction can include nausea and vomiting, typically of undigested food; bloating; early satiety as Rachel described previously, indigestion; loss of appetite; weight loss and pain in the tummy. If these symptoms get worse, it could be an indication that there is some form of obstruction, or partial obstruction.

Sometimes, eating a more "puree" type diet can help. For example,things which are easily digested, such as soups, mashed potato, ice-ream, custard, jelly etc...Foods which are high in fibre which require more chewing/digesting can cause issues sometime, so you might see that these are the things which cause issues for your mum.

Keeping an eye out on the frequency of the vomiting and when it occurs, ie: after eating, or towards the end of the day, might also help in outlining the bigger picture in terms of symptoms.

If your mum starts to vomit frequently, then she is at risk of becoming dehydrated, and you should seek medical help for her.

Kind regards,

Jeni.
Jeni Jones
Pancreatic Cancer Specialist Nurse
Support Team
Pancreatic Cancer UK
email: nurse@pancreaticcancer.org.uk
support line: 0808 801 0707

Justamo
Posts: 465
Joined: Sun Sep 04, 2016 9:38 pm

Re: Creon side effects or PC symptom?

Postby Justamo » Tue Jan 23, 2018 5:41 pm

Hi Christine. Peter had problems with constipation too, but hated all the laxatives. However, he did like prunes, so he had them with morning porridge or cereal, and sometimes had prune juice which he quite enjoyed.
Try them if Mum likes them - nothing to lose !
Best wishes, Mo

Veema
Posts: 475
Joined: Mon Feb 02, 2015 5:35 pm

Re: Creon side effects or PC symptom?

Postby Veema » Tue Jan 23, 2018 8:57 pm

I'd just like to add that some of the anti sickness meds also aid the emptying of the stomach, metoclopramide for instance...my husband took that, even though he didn't feel sick to help with emptying of the stomach when he was struggling to eat, so if she's prescribed that, she should keep taking it regardless of whether she feels sick or not.

Hope she continues on this new, better, eating regime.

Vx

Christine49
Posts: 34
Joined: Wed Dec 27, 2017 3:35 am

Re: Creon side effects or PC symptom?

Postby Christine49 » Sat Jan 27, 2018 4:15 pm

Thank you for the replies. I didn’t see them until just now for some reason!

Well so far no more problems in that department but the constipation is still pretty bad with only a very small BM yesterday. Mum is on iron too which of course adds to all that.

Jeni, thank you for the tips. Mum has actually been eating a fair bit of soup as that’s what she fancies so I’ll try and steer her towards that kind of food. We did actually pick up some kids ready meals from M&S for her too and I think they are all fairly soft and easy to eat / digest hopefully. The steroids have really helped her appetite, really gutted she’s been told to stop them before chemo starts.

Mo, Mum struggles with all fruit and veg, always has done. We have always joked that I am her mum as I’m always trying to get her to eat more healthily. I did get her prunes but she won’t really entertain them. Laxido is now being used with a lot of protest at first after which she admitted it wasn’t that bad and would be okay to drink it. I think it’s more of a stool softener?

Veema, thank you that’s really good to know as she’s on that particular med and was grading it down before the vomits and now we’re back to three times a day so I’m pleased to know it might help the constipation as well.

Thanks again xx

Veema
Posts: 475
Joined: Mon Feb 02, 2015 5:35 pm

Re: Creon side effects or PC symptom?

Postby Veema » Sat Jan 27, 2018 9:18 pm

I don't know if it will help constipation, but should help her tummy to empty more quickly, so she doesn't feel as full.

I bought a nutri ninja blender when Nige was diagnosed and it really seemed to help...every day he'd have a smoothie with mango, pineapple, banana, spinach and kale with almond milk...its supposed to be full of anti oxidants and boosts the immune system. It's also great for trying to get extra calories in as you can put a spoonful if coconut oil (cancer busting apparently) or a spoonful of peanut butter...you can't taste the spinach or kale, it's really tasty...might be worth a try and might help with the constipation...especially if you can sneak some prune juice in there!

Vx